Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 11, NWS Raleigh, NC

May 2, 2004Edgecombe County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 2, 2004, 3:04 PM EDT for Edgecombe County, North Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 3:04 PM EDT (19:04 UTC)
Expired
May 2, 2004, 3:20 PM EDT
In force
16 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Edgecombe County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WUUS52 KRAH 021904
SVRRAH
NCC065-021920-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
304 PM EDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 320 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PRINCEVILLE...OR ABOUT OVER TARBORO...
  MOVING NORTHEAST AT 20 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SPEED...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3594 7764 3579 7751 3583 7736 3595 7737
          3607 7756

$$

28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:28 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 2, 1:28 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
125 PM EDT SUN MAY  2 2004

.DISCUSSION...

TONIGHT...ETA IS A LITTLE SLOWER WITH THE FRONT THAN THE GFS...AND THE
ETA HAD A BETTER POSITION OF THE FRONT SLIGHTLY FARTHER WEST. WILL LEAN
TOWARD THE ETA AND SHOW A BAND OF CONVECTION ALONG THE SURFACE FRONT
CROSSING THE AREA BETWEEN MIDNIGHT AND SUNRISE. RUC INDICATES CAPE
APPROACHING 1000 J/KG AHEAD OF THE FRONT...0-1 KM HELICITY NEAR 200
M2/S2...AND EHI VALUES NEAR 2...INDICATING A SUPERCELL/POTENTIAL
TORNADO THREAT THROUGH THE EVENING. FLASH FLOODING MAY ALSO BE A THREAT
AS A DEEP SOUTHWEST FLOW MAY LEAD TO TRAINING OF CELLS.

TOMORROW/TUESDAY...WILL CARRY LIKELY POPS IN THE EAST IN THE MORNING AS
THE FRONT BE SLOW TO MOVE EAST. THE 850 MB TROUGH LAGS THE SURFACE
FRONT...CROSSING THE AREA IN THE LATE AFTERNOON. LAPSE RATES STEEPEN
WITH COOLING 500 MB TEMPS ALONG WITH PVA AHEAD OF THE STRONG VORT
MAX...THOUGH THE COOLEST MIDLEVEL TEMPS AND MOX VORTICITY PASS JUST TO
OUR NORTH. WITH SOME PARTIAL CLEARING IN THE MORNING TO AID IN
DESTABILIZATION...EXPECT SOME ELEVATED CONVECTION IN THE AFTERNOON...SO
WILL HAVE HIGH CHANCE POPS AT THAT TIME. CLEARING SKIES MONDAY NIGHT
AND TUESDAY AS THE UPPER TROUGH PASSES. TEMPS COOL BEHIND THE FRONT TO
HIGHS IN THE MID/UPPER 60S TOMORROW AND TUESDAY...LOWS IN THE MID/UPPER
40S TOMORROW NIGHT.

WEDNESDAY THROUGH SUNDAY...FRONT APPROACHES FROM THE NORTH ON WEDNESDAY
WITH LIMITED MOISTURE IN A NORTHWEST FLOW ALOFT. PREFER THE HPC AND 06Z
GFS SOLUTIONS WHICH KEEP THE FRONT TO OUR NORTH. THUS WILL HAVE TEMPS
WEDNESDAY AND THURSDAY ABOVE 00Z GFS MOS GUIDANCE...MID/UPPER 70S WED
TO NEAR 80/LOWER 80S THU. DOWNSLOPE FLOW AND 1000-850 THICKNESS VALUES
BETWEEN 1385M AND 1400M GIVES HIGHS IN THE MID/UPPER 80S FOR FRIDAY
THROUGH SUNDAY. RIDGE ALOFT AND SURFACE HIGH TO OUR SOUTH WILL BE SLOW
TO MOVE...SO IT LOOKS LIKE AN EXTENDED WARM AND DRY PERIOD IS ON THE
WAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

DGS
Hazardous weather outlook, May 2, 5:55 AM EDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
555 AM EDT SUN MAY 2 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-021200-ALAMANCE
NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE
NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX
NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH
NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND
NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
555 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. THE PRIMARY THREAT WOULD BE BRIEF GUSTY WINDS TO 55 MPH. IN
ADDITION THERE IS A SMALL RISK THAT SHOWERS COULD TRAIN OVER THE
SAME LOCATION...PRODUCING ISOLATED BRIEF FLOODING.

.DAYS TWO THROUGH SEVEN...

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE THROUGH CENTRAL NORTH
CAROLINA MONDAY. THIS SYSTEM IS BEING MONITORED REGARDING THE
POTENTIAL FOR GENERATING ISOLATED SEVERE THUNDERSTORMS. THE PRIMARY
THREAT WOULD BE DAMAGING DOWNBURST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RLH

In the hours before

Special weather statement, May 2, 11:52 AM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1152 AM EDT SUN MAY 2 2004

NCZ027-028-042-043-078-021750-
EDGECOMBE NC-JOHNSTON NC-NASH NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...GOLDSBORO...MOUNT OLIVE...NASHVILLE...
ROCKY MOUNT...SMITHFIELD AND TARBORO
1152 AM EDT SUN MAY 2 2004

A BAND OF HEAVY SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE TO
MOVE ACROSS PORTIONS OF THE NORTHERN AND CENTRAL COASTAL PLAIN OF
CENTRAL NORTH CAROLINA. THE STRONGEST STORMS WILL MOVE ACROSS
JOHNSTON...WILSON...WAYNE...NASH AND EDGECOMBE COUNTIES AND WILL
AFFECT THE TOWNS OF SMITHFIELD...MICRO...KENLY...LUCAMA...FREMONT
AND WILSON WITHIN THE NEXT HOUR OR SO. SOME OF THE STRONGER SHOWERS
WILL PRODUCE LOCALLY HEAVY DOWNPOURS AND BRIEF GUSTY WINDS. SOME
LIGHTNING IS POSSIBLE.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS.
THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RA
Local storm report, May 2, 12:38 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1238 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     2 E SMITHFIELD          35.51N 78.31W
05/02/2004                   JOHNSTON           NC   EMERGENCY MNGR

            SEVERAL REPORTS OF ROOFS BLOWN OFF HOMES. POSSIBLE
            TORNADO.

&&

AWIPSUSR
Special weather statement, May 2, 12:54 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1254 PM EDT SUN MAY 2 2004

NCZ010-011-026>028-041>043-075>078-083>086-088-089-021800-
ANSON NC-CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-HARNETT
NC-HOKE NC-JOHNSTON NC-LEE NC-MOORE NC-NASH NC-RICHMOND NC-SAMPSON
NC-SCOTLAND NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
1254 PM EDT SUN MAY 2 2004

...SHOWERS AND SOME STRONG THUNDERSTORMS WILL MOVE ACROSS THE
SANDHILLS...COASTAL PLAIN...AND FAR EASTERN PIEDMONT OF NORTH
CAROLINA THROUGH 200 PM EDT...

AT 1254 PM DOPPLER RADAR INDICATED SEVERAL CLUSTERS OF SHOWERS AND
THUNDERSTORMS. A BAND OF STRONG THUNDERSTORMS WAS MOVING ACROSS THE
NORTHERN COASTAL PLAIN...ALONG AND JUST EAST OF I-95. THESE STORMS
WILL MOVE ACROSS JOHNSTON...WAYNE...WILSON...EASTERN AND SOUTHERN
NASH...EDGECOMBE...AND HALIFAX COUNTIES THROUGH 2 PM. THE STRONGEST
STORMS WILL AFFECT AREAS THAT INCLUDE ELM CITY AND PINE TOPS.

SOME ROOF DAMAGE WAS REPORTED WITH THESE STORMS LATE THIS MORNING.

FARTHER SOUTH...ANOTHER CLUSTER OF STRONG STORMS EXTENDING FROM
LILLINGTON TO DUNN TO FAYETTEVILLE AND POINTS SOUTH WILL MOVE
NORTHEAST...AND BRING ANOTHER ROUND OF STORMS TO HARNETT AND SAMPSON
COUNTIES THROUGH 2 PM.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

SGY
Special weather statement, May 2, 2:22 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
222 PM EDT SUN MAY 2 2004

NCZ010-011-026>028-041>043-075>078-085-086-088-089-022020-
CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-HARNETT NC-HOKE NC-
JOHNSTON NC-LEE NC-MOORE NC-NASH NC-SAMPSON NC-SCOTLAND NC-WAKE NC-
WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...CARTHAGE...CARY...CLINTON...
DOWNTOWN RALEIGH...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...HALIFAX...
LAURINBURG...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
RAEFORD...ROANOKE RAPIDS...ROCKY MOUNT...SANFORD...SMITHFIELD...
SOUTHERN PINES...TARBORO...WARRENTON AND WEST RALEIGH
222 PM EDT SUN MAY 2 2004

...SHOWERS AND WITH EMBEDDED STRONG THUNDERSTORMS WILL CONTINUE TO
MOVE ACROSS THE AREA THROUGH 5PM EDT...

THE STRONGEST STORMS WERE MOVING ACROSS THE COASTAL PLAIN ON ALONG
AND EAST OF A LINE FROM MOUNT OLIVE TO GOLDSBORO TO WILSON TO THE
ROCKY MOUNT WILSON AREA. VERY HEAVY DOWNPOURS...GUSTY WINDS UP TO 50
MPH AND DANGEROUS LIGHTNING MAY ACCOMPANY SOME OF THE STRONGER STORMS.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK
SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT
LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RA
Local storm report, May 2, 2:40 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     GOLDSBORO               35.37N 77.98W
05/02/2004                   WAYNE              NC   LAW ENFORCEMENT

            TREES DOWN NEAR AN ELEMENTARY SCHOOL IN NORTHEAST
            GOLDSBORO

&&

SGY
Local storm report, May 2, 3:02 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     MACCLESFIELD            35.75N 77.67W
05/02/2004                   EDGECOMBE          NC   TRAINED SPOTTER

            ABOUT 20 TREES DOWN

&&

SGY

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:07 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne23 min
May 2, 3:30 PM EDTSevere Thunderstorm WarningRAHWarren30 min
May 2, 4:02 PM EDTSevere Thunderstorm WarningRAHMontgomery28 min
May 2, 4:36 PM EDTSevere Thunderstorm WarningRAHHarnett39 min
May 2, 5:03 PM EDTTornado WarningRAHHarnett27 min
May 2, 5:14 PM EDTTornado WarningRAHWake31 min
May 2, 5:58 PM EDTSevere Thunderstorm WarningRAHPerson32 min
May 2, 6:06 PM EDTSevere Thunderstorm WarningRAHRichmond39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.